Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Topeka, KS

April 15, 2012Clay County, Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2012, 12:00 AM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2012, 12:00 AM CDT (05:00 UTC)
Expired
Apr 15, 2012, 12:45 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 5:24 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
5.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS53 KTOP 150500
SVRTOP
KSC027-041-143-150545-
/O.NEW.KTOP.SV.W.0037.120415T0500Z-120415T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1200 AM CDT SUN APR 15 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1157 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MANCHESTER...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CLAY CENTER...MANCHESTER...TALMAGE...LONGFORD...OAK HILL...
  WAKEFIELD AND GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3957 9696 3910 9696 3891 9738 3896 9738
      3895 9753 3912 9756
TIME...MOT...LOC 0500Z 236DEG 32KT 3912 9738

HAIL...1.00IN
WIND...60 MPH

$$

BARJENBRUCH
2 follow-up statements
494 
WWUS53 KTOP 150512
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 AM CDT SUN APR 15 2012

KSC027-041-143-150545-
/O.CON.KTOP.SV.W.0037.000000T0000Z-120415T0545Z/
OTTAWA KS-CLAY KS-DICKINSON KS-
1212 AM CDT SUN APR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON...SOUTHEASTERN CLAY AND SOUTHEASTERN OTTAWA COUNTIES UNTIL
1245 AM CDT...

AT 1206 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
LONGFORD...AND MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE STORM WAS 
LOCATED NEAR NILES.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...WAKEFIELD AND GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3957 9696 3910 9696 3891 9738 3896 9738
      3895 9753 3912 9756
TIME...MOT...LOC 0512Z 236DEG 32KT 3920 9724

HAIL...1.00IN
WIND...60 MPH

$$

BARJENBRUCH
493 
WWUS53 KTOP 150531
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1231 AM CDT SUN APR 15 2012

KSC143-150541-
/O.CAN.KTOP.SV.W.0037.000000T0000Z-120415T0545Z/
OTTAWA KS-
1231 AM CDT SUN APR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3923 9737 3948 9696 3913 9696 3896 9737
TIME...MOT...LOC 0531Z 232DEG 43KT 3915 9725

$$

KSC027-041-150545-
/O.CON.KTOP.SV.W.0037.000000T0000Z-120415T0545Z/
CLAY KS-DICKINSON KS-
1231 AM CDT SUN APR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHERN CLAY COUNTIES UNTIL 1245 AM CDT...

AT 1230 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGFORD...
AND MOVING NORTHEAST AT 50 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER AND WAKEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3923 9737 3948 9696 3913 9696 3896 9737
TIME...MOT...LOC 0531Z 232DEG 43KT 3915 9725

HAIL...1.25IN
WIND...<50 MPH

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:32 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Apr 14, 6:32 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT SAT APR 14 2012

...UPDATE TO AVIATION...

.DISCUSSION...

AN INTENSE UPPER LEVEL TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST
INTO THE PLAINS TONIGHT.

THUNDERSTORMS WERE ALREADY DEVELOPING ACROSS WESTERN AND NORTH
CENTRAL KS EARLY THIS AFTERNOON. THE LOW-LEVEL VERTICAL WIND SHEAR
AND INSTABILITY ARE FORECASTED TO INCREASE ACROSS THE CWA THIS
AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOME OF MORE
INTENSE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LONG
TRACK VIOLENT TORNADOES. THE BETTER CHANCE FOR DISCRETE SUPERCELLS
WILL BE ACROSS THE WESTERN HALF OF THE CWA LATE THIS AFTERNOON AND
THROUGH THE EARLY EVENING HOURS. SBCAPE IS FORECASTED TO INCREASE
BETWEEN 2500-3500 J/KG BY LATE AFTERNOON. 0-1 KM SRH WILL ALSO
INCREASE THROUGH THE AFTERNOON HOURS FROM AROUND 200 J/KG TO 400
J/KG BY 3Z SUN.

DURING THE MID AND LATE EVENING HOURS...ISOLATED TO SCATTERED
SUPERCELLS SHOULD CONGEAL INTO SEGMENTED SQUALL LINES OR A QLCS.
0-1KM SRH IS FORECASTED TO INCREASE OVER 400 J/KG AFTER 3Z ACROSS
MUCH OF THE CWA. THUS...EVEN IF A QLCS DEVELOPS THERE WILL BE A GOOD
CHANCE FOR EMBEDDED SUPERCELLS AND STRONG MESO-VORTICES CAPABLE OF
PRODUCING TORNADOES.

AS THE THE UPPER TROUGH LIFTS NORTHEAST ACROSS THE CENTRAL AND
SOUTHERN PLAINS LATE TONIGHT...THE PACIFIC COLD FRONT WILL OVER TAKE
THE DRYLINE AND PUSH THE SQUALL LINE EAST OF THE CWA AFTER 10Z SUN.
THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS DURING THE MID MORNING
HOURS ACROSS THE EASTERN CWA. SOUTHWEST WINDS WILL INCREASE TO 30 TO
40 MPH WITH GUSTS OF 45 TO 50 MPH THROUGH THE LATE MORNING AND
AFTERNOON HOURS. A WIND ADVISORY WILL PROBABLY NEED TO BE ISSUED FOR
SUNDAY...DURING THE NEXT SHIFT.

IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE PLAINS NEXT
WEEK. ANOTHER H5 TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY NIGHT
AND FRIDAY PROVIDING A CHANCE FOR SCATTERED SHOWERS AND
THUNDERSTORMS.

HIGHS ON MONDAY WILL COOL INTO THE LOWER TO MID 60S AND THEN SLOWLY
WARM INTO THE MID 70S BY THURSDAY. TEMPERATURES WILL COOL BACK INTO
THE MID TO UPPER 60S ON FRIDAY BEHIND A COLD FRONT. OVERNIGHT LOWS
WILL BE COOL INTO THE MID 30S ACROSS NORTH CENTRAL KS SUNDAY
NIGHT...WITH LOWER TO MID 40S ACROSS NORTHEAST AND EAST CENTRAL KS.
OTHERWISE LOW TEMPS WILL BE IN THE 40S AND LOWER 50S THROUGH THE
REMAINDER OF THE WEEK.

GARGAN

&&

.AVIATION...
CONFIDENCE IN SPECIFICS OF THE FORECAST IS LOW. WILL MONITOR CELL
NEAR SLN...BUT TREND HAS BEEN FOR WEAKENING WITH EASTWARD
PROGRESS. HARD TO RULE OUT SOME MORE LIGHT SHRA THIS
EVENING...BUT APPEARS MAIN IMPACT WINDOW WILL BE IN THE 6Z-12Z
WINDOW. MODERATE CONFIDENCE THAT MVFR CIGS WILL REDEVELOP BY 04Z.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 14, 8:51 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT SAT APR 14 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-160200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
851 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

MULTIPLE ROUNDS OF SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE
NIGHT. AS THE NIGHT PROGRESSES...THE COVERAGE OF STORMS IS
EXPECTED TO INCREASE. VERY LARGE HAIL UP TO THE SIZE OF
BASEBALLS...DAMAGING WIND GUSTS...AND VIOLENT TORNADOES WILL BE
POSSIBLE WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS
AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY. A
FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL WILL REMAIN
TO BE POSSIBLE IN THE MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE NIGHT.

In the hours before

Local storm report, Apr 14, 7:43 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FUNNEL CLOUD     8 ENE MANCHESTER        39.14N 97.19W
04/14/2012                   CLAY               KS   TRAINED SPOTTER

&&
Local storm report, Apr 14, 7:44 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TORNADO          9 W TALMAGE             39.02N 97.43W
04/14/2012                   OTTAWA             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DAMAGE TO OUTBUILDINGS AND
            TANKS TO GAS TRANSFER STATION, AND NUMEROUS POWER LINES
            DOWN ALONG K18 HWY.

&&

BYRNE
Local storm report, Apr 14, 8:04 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TORNADO          9 ENE MANCHESTER        39.14N 97.17W
04/14/2012                   CLAY               KS   TRAINED SPOTTER

            REPORT RELAYED VIA WFO PLEASANT HILL

&&
Local storm report, Apr 14, 9:50 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          2 E NILES               38.97N 97.43W
04/14/2012                   OTTAWA             KS   TRAINED SPOTTER

            REPORT OF FARM DAMAGED AT 280TH AND ASPEN ROADS

&&

BYRNE
Local storm report, Apr 14, 11:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             WSW MOONLIGHT           39.00N 97.10W
04/14/2012  E1.50 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 14, 11:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             BENNINGTON              39.03N 97.59W
04/14/2012  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:24 PM CDTTornado Warning Tornado observedTOPClay, Dickinson51 min
Apr 14, 8:01 PM CDTTornado Warning Tornado observedTOPClay, Riley29 min
Apr 14, 8:43 PM CDTTornado Warning Tornado observedTOPDickinson, Morris47 min
Apr 14, 9:22 PM CDTTornado WarningTOPGeary, Morris, Wabaunsee38 min
Apr 14, 11:08 PM CDTTornado WarningTOPDickinson37 min
Apr 14, 11:31 PM CDTSevere Thunderstorm WarningTOPOttawa29 min
Apr 14, 11:36 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley20 min
Apr 14, 11:48 PM CDTTornado Warning Tornado observedTOPLyon42 min
Apr 15, 12:41 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley49 min
Apr 15, 12:47 AM CDTTornado WarningTOPClay, Dickinson, Geary, Riley28 min
Apr 15, 12:52 AM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha, Pottawatomie38 min
Apr 15, 1:15 AM CDTTornado Warning Tornado observedTOPPottawatomie, Riley15 min
Apr 15, 1:30 AM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie30 min
Apr 15, 1:38 AM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington37 min
Apr 15, 1:51 AM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie34 min
Apr 15, 2:13 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley24 min
Apr 15, 3:15 AM CDTSpecial Weather StatementTOPWabaunsee15 min
Apr 15, 3:24 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more17 hr
Apr 15, 3:30 AM CDTSpecial Weather StatementTOPJackson, Shawnee30 min
Apr 15, 3:59 AM CDTSpecial Weather StatementTOPJefferson31 min
Apr 15, 4:13 AM CDTAreal Flood WarningTOPNemaha3 hr
Apr 15, 4:22 AM CDTRiver Flood WarningTOPRiley15 hr
Apr 15, 5:06 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin, Osage54 min
Apr 15, 7:40 AM CDTAreal Flood AdvisoryTOPClay, Dickinson, Ottawa2 hr
Apr 15, 7:53 AM CDTRiver Flood WarningTOPClay7 hr
Apr 15, 8:32 AM CDTRiver Flood WarningTOPMarshall7 hr
Apr 15, 9:29 AM CDTRiver Flood WarningTOPCloud4 hr
Apr 15, 9:45 AM CDTAreal Flood WarningTOPClay3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.